Why the study?
Neuromyopathy is a relatively rare side effect of amiodarone whose underlying mechanisms are not fully understood.
Amiodarone therapy can induce a rare but reversible neuromyopathy, highlighting the need for neurologic monitoring in treated patients.
Amiodarone neuromyopathy warrants clinical vigilance; this case report leaves open questions on incidence and mechanisms.
BACKGROUND: Amiodarone is an antiarrhythmic drug known for its potential side effects, one of which is neuromyopathy, though it remains relatively rare. This condition can present with muscle weakness, pain, and tremors, potentially leading to functional impairment. The exact mechanisms underlying amiodarone-induced neuromyopathy are not fully understood but may involve both direct muscle toxicity and effects on nerve conduction. CASE PRESENTATION: We present the case of a 68-year-old man with symptomatic arrhythmogenic right ventricular dysplasia, receiving long-term amiodarone, experiencing bilateral leg pain and weakness associated with amiodarone use. On clinical examination, motor strength in the lower limbs was rated at 2/5, with decreased tactile sensation. The biological assessment showed normal level of creatine kinase and C-reactive protein. The spinal MRI was normal. Electromyography "EMG" revealed a non-length dependent sensorimotor demyelinating polyneuropathy. After discontinuing amiodarone, both mobility and function showed significant improvement. CONCLUSION: These observations highlight the importance of performing neurologic examinations in patients treated with amiodarone to identify even rare complications, such as neuromyopathy. Importantly, neuromyopathy is often reversible following discontinuation of the drug.
No takes yet. Share an insight, caveat, or question.
Bahri et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: